Alert archive / Nevada / Fire Weather Watches in 2021

Fire Weather Watch 7, NWS Reno, NV

June 26, 2021Madera County, Mono County, California; Douglas County, Lyon County, Mineral County, Nevada

NWS Reno, NV issued this fire weather watch at Jun 26, 2021, 10:49 AM PDT for Madera County, Mono County, California; Douglas County, Lyon County, Mineral County, Nevada. It took effect at Jun 29, 2021, 2:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 26, 2021, 10:49 AM PDT (17:49 UTC)
In effect from
Jun 29, 2021, 2:00 PM PDT
Expired
Jun 27, 2021, 11:21 AM PDT
In force
Issued by
NWS Reno, NV

Counties Madera County, CA, Mono County, CA, Douglas County, NV, Lyon County, NV, Mineral County, NV

The radar

The Reno radar (KRGX), 161 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 5.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3303 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

906 
WWUS85 KREV 261749
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1049 AM PDT Sat Jun 26 2021

CAZ274-NVZ421-280000-
/O.NEW.KREV.FW.A.0006.210628T2100Z-210629T0300Z/
/O.NEW.KREV.FW.A.0007.210629T2100Z-210630T0300Z/
Southern Mono County-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
1049 AM PDT Sat Jun 26 2021

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH 
MONDAY EVENING AND TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR 
THUNDERSTORMS AND STRONG OUTFLOW WINDS DURING A HEAT WAVE FOR THE 
EASTERN SIERRA AND SOUTHERN SIERRA FRONT...

The National Weather Service in Reno has issued a Fire Weather
Watch for thunderstorms and strong outflow winds with unusually
hot temperatures, which is in effect from Monday afternoon 
through Monday evening. A Fire Weather Watch has also been issued 
from Tuesday afternoon through Tuesday evening.

* Affected Area...Fire Zone 274 Southern Mono County, Fire Zone 
  421 Southern Sierra Front including Alpine, Northern Mono, 
  Southern Lyon and Western Mineral Counties.

* Thunderstorms are forecast to develop during the late afternoon
  and evening hours on Monday and Tuesday. Despite some rainfall
  with the thunderstorms lightning ignitions are possible,
  especially with the abnormally dry timber.

* Outflow Winds may exceed 50 mph.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
1 follow-up statement
067 
WWUS85 KREV 271821
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1121 AM PDT Sun Jun 27 2021

CAZ274-NVZ421-290000-
/O.UPG.KREV.FW.A.0006.210628T2100Z-210629T0300Z/
/O.NEW.KREV.FW.W.0008.210628T2100Z-210629T0300Z/
/O.UPG.KREV.FW.A.0007.210629T2100Z-210630T0300Z/
/O.NEW.KREV.FW.W.0009.210629T2100Z-210630T0300Z/
Southern Mono County-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
1121 AM PDT Sun Jun 27 2021

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT MONDAY AND
TUESDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS DURING A HEAT 
WAVE FOR THE EASTERN SIERRA AND SOUTHERN SIERRA FRONT...

The National Weather Service in Reno has issued a Red Flag
Warning for thunderstorms and strong outflow winds, which is in
effect from 2 PM to 8 PM PDT Monday. A Red Flag Warning has also
been issued from 2 PM to 8 PM PDT Tuesday. The Fire Weather Watch
is no longer in effect. The Fire Weather Watch is no longer in
effect.

* CHANGES...Upgrade to Red Flag Warning.

* Affected Area...Fire Zone 274 Southern Mono County, Fire Zone 
  421 Southern Sierra Front including Alpine, Northern Mono, 
  Southern Lyon and Western Mineral Counties.

* Thunderstorms are forecast to develop during the late 
  afternoon and evening hours on Monday and Tuesday. Despite 
  some rainfall with the thunderstorms lightning ignitions are 
  possible, especially with the abnormally dry timber.

* Outflow winds may exceed 50 mph.

* Impacts...Lightning can create new fire starts and may combine
  with strong outflow winds to cause a fire to rapidly grow in
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

NVZ420-429-290000-
/O.NEW.KREV.FW.A.0008.210629T2100Z-210630T0900Z/
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Lahontan Basin including Churchill and Eastern Mineral Counties-
1121 AM PDT Sun Jun 27 2021

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
LATE TUESDAY NIGHT FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS
DURING A HEAT WAVE FOR WESTERN NEVADA...

The National Weather Service in Reno has issued a Fire Weather
Watch for thunderstorms and strong outflow winds, which is in
effect from Tuesday afternoon through late Tuesday night.

* Affected Area...Fire Zone 420 Northern Sierra Front including 
  Carson City, Douglas, Storey, Southern Washoe, Western Lyon, 
  and Far Southern Lassen Counties and Fire Zone 429 Lahontan 
  Basin including Churchill and Eastern Mineral Counties.

* Thunderstorms are forecast to develop during the late afternoon
  on Tuesday. Some storms may persist over the area into Tuesday 
  night. Minimal rainfall is likely to occur allowing for a higher
  risk of dry lightning strikes. 

* Outflow winds may exceed 50 mph.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ271-272-278-290000-
/O.NEW.KREV.FW.A.0008.210629T2100Z-210630T0300Z/
Western Lassen, Eastern Plumas, and Eastern Sierra Counties-
Greater Lake Tahoe and Truckee Area-Eastern Lassen County-
1121 AM PDT Sun Jun 27 2021

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS DURING
A HEAT WAVE FOR THE TAHOE BASIN AND NORTHEAST CALIFORNIA...

The National Weather Service in Reno has issued a Fire Weather
Watch for thunderstorms and strong outflow winds, which is in
effect from Tuesday afternoon through Tuesday evening.

* Affected Area...Fire Zone 271 Western Lassen, Eastern Plumas, 
  and Eastern Sierra Counties, Fire Zone 272 Greater Lake Tahoe 
  and Truckee Area and Fire Zone 278 Eastern Lassen County.

* Thunderstorms are forecast to develop during the late afternoon
  and evening hours on Tuesday. Despite some rainfall with the 
  thunderstorms lightning ignitions are possible, especially with 
  the abnormally dry timber.

* Outflow winds may exceed 50 mph.

* Impacts...Lightning can create new fire starts and may combine 
  with strong outflow winds to cause a fire to rapidly grow in 
  size and intensity before first responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this fire weather watch went out at Jun 26, 4:13 AM PDT, 6 hours 36 minutes earlier.

Area forecast discussion, Jun 26, 4:13 AM PDT, 6 hours 36 minutes before
Area Forecast Discussion
National Weather Service Reno NV
413 AM PDT Sat Jun 26 2021

.SYNOPSIS...

Heat begins to build today into the middle part of the coming week.
Thunderstorm chances increase near the Sierra crest Sunday through
Monday before expanding to most areas the latter half of next
week.

&&

.DISCUSSION...

The biggest change to the forecast was to increase thunderstorm
chances near the Sierra crest Sunday and Monday, before expanding
chances across the region into the later part of next week. We also
upgraded the Excessive Heat Watch to a Heat Advisory for Lassen-
Eastern Plumas-Eastern Sierra Counties through 10 PM PDT Wednesday.
The big story turns to the building heat into next week with the
return of thunderstorms, especially Tuesday onward.

Today through Sunday morning:

* A upper ridge off the coast of Baja California will strengthen
  northward into California and western Nevada today. Temperatures
  will begin to increase to 5-10 degrees above normal this afternoon
  before the influence of a very anomalous ridge over the Pacific
  Northwest increases heights and subsidence across much of the
  region into the middle part of the week. Thunderstorms are not
  expected today due to the strong mid-level CAP formed due to
  strong subsidence and warming aloft.

Sunday through Friday:

* The upper-level ridge will strengthen overhead, generating strong
  subsidence and significant heating at the surface. Most valley
  areas below 5000 feet will feel the heat early this coming week as
  afternoon temperatures increase into the upper 90s and 100s. The
  hottest areas will be many of the lower valleys of the Basin and
  Range where afternoon highs could reach 104-106 degrees. Record
  afternoon heat is a possibility especially Sunday through Tuesday
  across western Nevada per the latest NBM and ECMWF EFI guidance.
  Dry conditions will allow for good radiational cooling, which will
  keep lows in the 60s across the lower valleys of western Nevada.

* Thunderstorm chances begin to creep back into the forecast
  beginning Sunday afternoon west of the central Sierra crest due
  to easterly synoptic flow. Monday afternoon, storms will
  initially favor the west side of the Sierra crest, but outflows
  may allow storms to push near and east of the crest later in the
  afternoon. Higher PWATs then begin to spread northward across
  the region Tuesday through Friday as the North American monsoon
  ramps up. This increased moisture will build instability across
  the region, allowing for thunderstorm chances to increase area-
  wide as the upper-level ridge moves eastward over the northern
  Intermountain West/Rockies and an upper-level low sets up just
  west of the Baja peninsula. This may produce an ideal setup for
  slow-moving storms with heavy rainfall, which could bring flash
  flood concerns. However, uncertainty remains high in the exact
  movement of the upper-level features across the western half of
  the country. We'll get a better idea as we get closer to the
  middle part of the week.

-Johnston

&&

.AVIATION...

Storm chances are less than 10% over the Sierra this weekend and
less than 5% across western NV and northeast CA as a strong ridge of
high pressure begins to build over the west. With near record heat
possible, density altitude concerns will return. Winds will be
mostly light with a general light northeast to east flow.

For next week, Monday and beyond, winds will turn more southeasterly
and allow for moisture to gradually increase along the Sierra Monday-
Tuesday and then expand to most areas for the last half of the week.
The threat of thunderstorms will be on the increase next week.

Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...Excessive Heat Warning from 2 PM Sunday to 10 PM PDT Wednesday
     NVZ004.

     Heat Advisory from 2 PM Sunday to 10 PM PDT Wednesday
     NVZ001-003-005.

CA...Heat Advisory from 2 PM Sunday to 10 PM PDT Wednesday CAZ070-071.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 10:49 AM PDTFire Weather WatchREVMadera, Mono25 hr

Nearby

Fire Weather Watches in Nevada, 2021Fire Weather Watches in California, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.